Winter Weather, Lyon
- When
- December 2, 2:00 PM CST to 8:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches caused slippery travel conditions, resulting in delays.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 3 to 5 inches caused slippery travel conditions, resulting in delays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 2, 11:55 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1155 AM CST FRI DEC 2 2005 .DISCUSSION... WILL BE UPDATING TO EXTEND ADVISORY FURTHER SOUTH TO CWA BORDER BASED ON RADAR TRENDS. NOT A LOT OF STRONG FORCING WITH THIS SYSTEM...AND CURRENT THINKING IS WEAK INSTABILTY IS THE DRIVING MECHANISM. && .PREV DISCUSSION... ANOTHER DEVELOPMENTAL SNOW SITUATION TDA INTO TNGT AS STG MID LVL BAROCLINIC ZONE ASSCD WITH RELATIVELY WEAK UPR WAVE MOVES EWD OVR CWA. MOST DENDRITIC MID LVL TEMPS AND GRADIENT WITH BEST SATURATION EXPCD ALG AND N OF I90 WITH SOME SEWD DEVELOPMENT INTO NWRN IA ALONG THICKNESS GRADIENT. SO WILL EXPAND SNOW ADVY WWD AND A LIT NWD AND SWD...BUT NOT TOO FAR SOUTH AS AIR MASS WILL LIKELY HAVE TOUGHER TIME SATURATING IN RELATIVELY WARMER MID LVLS. BEST CHC SIGNIFICANT SNOW PSBLY UP TO 6 INCHES EXPCD IN SRN PTNS OF SWRN MN BASED ON COMPOSITE OF GFS/ETA. OTRW GENERALLY 2 TO 5 INCHES EXPCD IN ADVY AREA WITH SHARP CUTOFF TO SOUTH. MAIN PROBLEM IN SRN AREA MAY BE SOME ZL- TNGT BASED ON MOISTURE AND TEMP PROFILES. GFS SLOWER AND BTR THAN ETA MOVG PRECIP E OF CWA SAT MRNG. GENERALLY COOLED TEMPS ACROSS THE BOARD IN CWA FOR TDA THRU SUN NGT WITH ARCTIC TUNDRA EFFECT CONTINUING. MON DOES NOT LOOK AS GOOD AS BEFORE FOR CHC SNOW...BUT THERE ARE SOME INTERESTING POSSIBILITIES IN THE LONG RANGE THAT THE DAYSHIFT CAN LOOK AT. RYRHOLM && .AVIATION... WARM FRONT WILL MOVE FM THE CNRTL PLAINS INTO THE UPPER MIDWEST TODAY...PRODUCING WIDESPREAD MFVR AND SOME IFR CONDITIONS OVER SD...SRN MN...AND NRN IA. LIGHT SNOW WILL DEVELOP IN WRN SD THIS MORNING AND SPREAD EASTWARD DURING THE DAY. ALSO...FREEZING DRIZZLE WILL BE POSSIBLE BY LATE AFTERNOON AND INTO TONIGHT ACROSS SE SD...NE NE...NRN IA AND SW MN. CONDITIONS ARE LIKELY TO LINGER INTO SAT MORN. LIEBL && .FSD WATCHES/WARNINGS/ADVISORIES... SD...SNOW ADVY ALL TILL 6AM MN...SNOW ADVY ALL TILL 6AM ...SNOW ADVY ALL TILL 6AM IA...SNOW ADVY ALL TILL 6AM NE...SNOW ADVY ALL TILL 6AM && BT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 100 PM CST FRI DEC 02 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 100 PM CST FRI DEC 02 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... AN AREA OF SNOW WILL SHIFT EAST ACROSS THE REGION THIS AFTERNOON...AND CONTINUE INTO FRIDAY NIGHT. THE HEAVIEST BAND OF SNOW SHOULD FALL FROM ABOUT BON HOMME COUNTY THROUGH ELK POINT TOWARDS SPENCER IOWA AND STORM LAKE...WHERE AMOUNTS APPROACHING 6 INCHES WILL BE POSSIBLE. 3 TO 5 INCHES OF NEW ACCUMULATION IS EXPECTED ABOUT 150 MILES NORTH OF THIS LINE AND ABOUT 50 MILES SOUTH OF THIS LINE. PLEASE BE PREPARED FOR HAZARDOUS TRAVELING CONDITIONS. WHILE WIND AND ICE WILL NOT PLAY A MAJOR ROLE...WINDS WILL APPROACH 20 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WHILE THE WEEKEND WILL BE FAR FROM WARM...COLDER WEATHER WILL SHIFT INTO THE REGION ON TUESDAY...AND CONTINUE THROUGH THURSDAY. HIGHS IN THE SINGLE DIGITS AND LOWS IN THE TEENS BELOW ZERO WILL BE POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CST FRI DEC 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM SNOW CHAMBERLAIN 43.81N 99.32W
12/02/2005 0.5 INCH BRULE SD LAW ENFORCEMENT
VISIBILITY WAS DOWN TO A QUARTER MILE, WITH A HALF INCH
OF NEW SNOW ON THE GROUND.
1038 AM SNOW LETCHER 43.90N 98.14W
12/02/2005 0.5 INCH SANBORN SD TRAINED SPOTTER
A HALF INCH OF NEW SNOW WAS REPORTED AT LETCHER.
1043 AM SNOW 11 NW PLATTE 43.50N 99.00W
12/02/2005 0.8 INCH CHARLES MIX SD CO-OP OBSERVER
ABOUT THREE QUARTERS OF AN INCH OF NEW SNOW WAS REPORTED
AT ACADEMY, WITH THE VISIBILITY RESTRICTED TO A QUARTER
MILE.
1044 AM SNOW MOUNT VERNON 43.71N 98.26W
12/02/2005 0.5 INCH DAVISON SD TRAINED SPOTTER
A QUARTER TO A HALF INCH OF NEW SNOW WAS REPORTED AT
MOUNT VERNON.
&&
TRMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1225 PM CST FRI DEC 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM SNOW CHAMBERLAIN 43.81N 99.32W
12/02/2005 0.5 INCH BRULE SD LAW ENFORCEMENT
VISIBILITY WAS DOWN TO A QUARTER MILE, WITH A HALF INCH
OF NEW SNOW ON THE GROUND.
1038 AM SNOW LETCHER 43.90N 98.14W
12/02/2005 0.5 INCH SANBORN SD TRAINED SPOTTER
A HALF INCH OF NEW SNOW WAS REPORTED AT LETCHER.
1043 AM SNOW 11 NW PLATTE 43.50N 99.00W
12/02/2005 0.8 INCH CHARLES MIX SD CO-OP OBSERVER
ABOUT THREE QUARTERS OF AN INCH OF NEW SNOW WAS REPORTED
AT ACADEMY, WITH THE VISIBILITY RESTRICTED TO A QUARTER
MILE.
1044 AM SNOW MOUNT VERNON 43.71N 98.26W
12/02/2005 0.5 INCH DAVISON SD TRAINED SPOTTER
A QUARTER TO A HALF INCH OF NEW SNOW WAS REPORTED AT
MOUNT VERNON.
1137 AM SNOW SPRINGFIELD 42.85N 97.89W
12/02/2005 1.0 INCH BON HOMME SD TRAINED SPOTTER
AN INCH OF NEW SNOWFALL, WITH THE VISIBILITY DOWN TO A
QUARTER MILE.
1155 AM HEAVY SNOW 12 S WAGNER 42.90N 98.30W
12/02/2005 1.0 INCH CHARLES MIX SD TRAINED SPOTTER
HEAVY SNOW HAD ALREADY BROUGHT A HALF TO ONE INCH OF NEW
SNOW TO A LOCATION 12 MILES SOUTH OF WAGNER.
1208 PM SNOW TRIPP 43.22N 97.97W
12/02/2005 1.5 INCH HUTCHINSON SD TRAINED SPOTTER
NEW SNOWFALL ABOUT AN INCH AND A HALF, WITH THE
VISIBILITY DOWN TO BETWEEN A HALF AND THREE QUARTERS OF A
MILE.
1210 PM SNOW MITCHELL 43.73N 98.03W
12/02/2005 0.5 INCH DAVISON SD LAW ENFORCEMENT
A HALF INCH OF NEW SNOW WAS REPORTED ON THE GROUND. THIS
MAKES THE TOTAL SNOW DEPTH ABOUT TEN AND A HALF OR ELEVEN
INCHES.
1214 PM SNOW 3 WNW DELMONT 43.28N 98.21W
12/02/2005 2.0 INCH DOUGLAS SD TRAINED SPOTTER
2 INCHES OF NEW SNOW.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CST FRI DEC 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM SNOW HURON 44.36N 98.22W
12/02/2005 0.3 INCH BEADLE SD LAW ENFORCEMENT
NEW SNOWFALL UP TO ABOUT 3 TENTHS OF AN INCH.
1255 PM SNOW 4 W BRIDGEWATER 43.55N 97.58W
12/02/2005 1.0 INCH MCCOOK SD TRAINED SPOTTER
ONE INCH OF NEW SNOW REPORTED AT THIS LOCATION.
0101 PM SNOW FREEMAN 43.35N 97.43W
12/02/2005 1.0 INCH HUTCHINSON SD LAW ENFORCEMENT
ONE INCH OF NEW SNOW REPORTED, WITH A VISIBILTY OF A HALF
MILE.
&&
TRMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 PM CST FRI DEC 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM SNOW CHAMBERLAIN 43.81N 99.32W
12/02/2005 0.5 INCH BRULE SD LAW ENFORCEMENT
VISIBILITY WAS DOWN TO A QUARTER MILE, WITH A HALF INCH
OF NEW SNOW ON THE GROUND.
1038 AM SNOW LETCHER 43.90N 98.14W
12/02/2005 0.5 INCH SANBORN SD TRAINED SPOTTER
A HALF INCH OF NEW SNOW WAS REPORTED AT LETCHER.
1043 AM SNOW 11 NW PLATTE 43.50N 99.00W
12/02/2005 0.8 INCH CHARLES MIX SD CO-OP OBSERVER
ABOUT THREE QUARTERS OF AN INCH OF NEW SNOW WAS REPORTED
AT ACADEMY, WITH THE VISIBILITY RESTRICTED TO A QUARTER
MILE.
1044 AM SNOW MOUNT VERNON 43.71N 98.26W
12/02/2005 0.5 INCH DAVISON SD TRAINED SPOTTER
A QUARTER TO A HALF INCH OF NEW SNOW WAS REPORTED AT
MOUNT VERNON.
1137 AM SNOW SPRINGFIELD 42.85N 97.89W
12/02/2005 1.0 INCH BON HOMME SD TRAINED SPOTTER
AN INCH OF NEW SNOWFALL, WITH THE VISIBILITY DOWN TO A
QUARTER MILE.
1155 AM HEAVY SNOW 12 S WAGNER 42.90N 98.30W
12/02/2005 1.0 INCH CHARLES MIX SD TRAINED SPOTTER
HEAVY SNOW HAD ALREADY BROUGHT A HALF TO ONE INCH OF NEW
SNOW TO A LOCATION 12 MILES SOUTH OF WAGNER.
1208 PM SNOW TRIPP 43.22N 97.97W
12/02/2005 1.5 INCH HUTCHINSON SD TRAINED SPOTTER
NEW SNOWFALL ABOUT AN INCH AND A HALF, WITH THE
VISIBILITY DOWN TO BETWEEN A HALF AND THREE QUARTERS OF A
MILE.
1210 PM SNOW MITCHELL 43.73N 98.03W
12/02/2005 0.5 INCH DAVISON SD LAW ENFORCEMENT
A HALF INCH OF NEW SNOW WAS REPORTED ON THE GROUND. THIS
MAKES THE TOTAL SNOW DEPTH ABOUT TEN AND A HALF OR ELEVEN
INCHES.
1214 PM SNOW 3 WNW DELMONT 43.28N 98.21W
12/02/2005 2.0 INCH DOUGLAS SD TRAINED SPOTTER
2 INCHES OF NEW SNOW.
1237 PM SNOW HURON 44.36N 98.22W
12/02/2005 0.3 INCH BEADLE SD LAW ENFORCEMENT
NEW SNOWFALL UP TO ABOUT 3 TENTHS OF AN INCH.
1255 PM SNOW 4 W BRIDGEWATER 43.55N 97.58W
12/02/2005 1.0 INCH MCCOOK SD TRAINED SPOTTER
ONE INCH OF NEW SNOW REPORTED AT THIS LOCATION.
0101 PM SNOW FREEMAN 43.35N 97.43W
12/02/2005 1.0 INCH HUTCHINSON SD LAW ENFORCEMENT
ONE INCH OF NEW SNOW REPORTED, WITH A VISIBILTY OF A HALF
MILE.
0148 PM SNOW 5 SE LE MARS 42.74N 96.10W
12/02/2005 0.5 INCH PLYMOUTH IA TRAINED SPOTTER
HALF INCH OF NEW SNOW AT THIS LOCATION.
0153 PM SNOW CHATSWORTH 42.92N 96.51W
12/02/2005 1.0 INCH SIOUX IA TRAINED SPOTTER
AN INCH OF NEW SNOW AT CHATSWORTH.
&&
TRMThe national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487922, 5487925, 5487920, 5487921, 5487923, 5487924.